Colorado, 2024

Hail and Damaging Winds in Colorado, August 12 to 13, 2024

August 12 to 13, 2024 · NWS PUB · 12 events in 4 counties and zones

With a mid-level monsoonal moisture plume already in place, and a passing shortwave trough in the upper levels, a few strong to severe storms developed over portions of the plains from the 12th thru 13th of August, and also resulted in some heavy amounts of rain over El Paso County. A wet microburst from a thunderstorm also produced wind damage around the city of Pueblo due to brief gusty winds…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

With a mid-level monsoonal moisture plume already in place, and a passing shortwave trough in the upper levels, a few strong to severe storms developed over portions of the plains from the 12th thru 13th of August, and also resulted in some heavy amounts of rain over El Paso County. A wet microburst from a thunderstorm also produced wind damage around the city of Pueblo due to brief gusty winds being greater than hurricane force.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 1:35 PM MST, 1 hour 15 minutes earlier. Its key messages:

  • Flash flooding and strong storms possible this afternoon into this evening over the plains.
  • Strong storms possible once again over plains tomorrow afternoon.
  • Drier and warmer through the end of the work week.
  • Increasing coverage of daily showers and thunderstorms again for the late weekend into early next week.
Area forecast discussion, Aug 12, 1:35 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
235 PM MDT Mon Aug 12 2024

.KEY MESSAGES...

- Flash flooding and strong storms possible this afternoon into this
  evening over the plains.

- Strong storms possible once again over plains tomorrow afternoon.

- Drier and warmer through the end of the work week.

- Increasing coverage of daily showers and thunderstorms again for
  the late weekend into early next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 233 PM MDT Mon Aug 12 2024

Currently...

Isolated thunderstorms were developing region-wide over the fcst
area at 2 pm. Best overall coverage was up on the north side of the
Pikes peak region and over the San Juans pushing into the San Luis
Valley. A look at the SPC Meso page shows that 20 to 30 knots of
deep shear was noted over all of the plains and adjacent S mtns
along with Sfc based CAPE values of 1000 to 4000 Joules. The best
CAPE was noted over far SE CO plains and was advecting
northwestward.

Rest of Today into Tonight...

Main concern is strong storms developing over the region and they
will be capable of rainfall that could produce flash flooding along
with marginally severe weather. Greatest threat for heavy rain will
generally be over northern El Paso county, Crowley county and
especially Kiowa county. Early this afternoon a theta-e maximum was
advecting northwestward across Baca county, and this unstable air
will continue to advect north and westward during this afternoon.
Instability was increasing (per above discussion), as CAPE values
were between 1000 and 4000 Joules (most unstable far southeast) and
shear values over the far eastern plains were in the 20 to 30 knt
range. A disturbance (per water vap imgy) over the 4 corners region
will continue to move east, and this will allow thunderstorms to
increase in coverage and intensity over the plains as the afternoon
progresses. Based on latest data, the best chance for heavy rain
along the I-25 corridor will be between 5 and 8 pm, with the heavy
rain pushing east-northeast over the eastern plains during the
evening hours.

Storms should end late this evening over most areas, but CONTDVD
region could see occasional showers and storms throughout the
overnight hours. Some areas of low clouds could be over the plains
early tomorrow morning.

Tomorrow...

Coverage of storms tomorrow is expected to be somewhat less than
what will happen today as a bit drier air start to move into the
region. Additionally, temps tomorrow will be about 1 to 3 F warmer
than todays max temps. Additionally, the storms will likely initiate
a bit later in the day as compared to today. Nonetheless, we will
once again see a threat of marginally severe storms (with wind being
the main threat) and more localized heavy rain over the entire
region. \/Hodanish

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 233 PM MDT Mon Aug 12 2024

Moderate westerly flow aloft remains progged across the region
through the end of the work week, which will start to scour out and
then keep the monsoonal moisture plume well south of the area
through the end of the work week. There looks to be enough lift and
moisture associated with a passing embedded wave across the Northern
Rockies on Wednesday to support scattered afternoon and evening
showers and storms, with the best coverage expected across the
higher terrain and generally north of the Highway 50 Corridor.

By Thursday and continuing into the early weekend, operational and
ensemble data indicate below seasonal moisture in place across the
Central Rockies, as upper level ridging builds back across the
region. The latest operational GFS is the most aggressive in
bringing back monsoonal into western Colorado by Saturday, where as
the rest of the guidance keeps the plume south and west of the
area through Saturday. With that said, should see a downward trend
in daily convection, with mainly isolated high based showers over
the higher terrain for the end of the work week and into the early
weekend. With the decreased moisture and convection, temperatures
will warm back to above seasonal levels, with highs well into the
90s across the Plains once again. The increased temperatures and
decreased moisture, combined with moderating westerly flow aloft,
will lead to increasing fire danger across the region into the
weekend as well.

By Sunday and continuing into early next week, model data does
support increasing available moisture within southwesterly flow
aloft, as the upper high slowly shifts south and east of the
Central Rockies. This will again lead to a slow increase in
coverage of afternoon showers and thunderstorms areawide, with
a slow decrease in temperatures.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1106 AM MDT Mon Aug 12 2024

Main concern will be rather high potential for some thunder to
move across the KCOS and KPUB taf sites during the last
afternoon/evening time period. This activity will likely bring a
period of gusty winds and locally heavy rain to the sites. KALS
may also see a chance of a passing TSRA during the above
mentioned time period.

In addition, with low level moist air in place late tonight and
weak upslope component to the sfc wind field, we may see a
chance of lower cigs towards sunrise at KCOS and KPUB. For now
only have sct low clouds, but MVFR/IFR conditions cannot be
ruled out in later updates.

Otherwise, VFR and light winds at the 3 taf sites, KPUB, KALS
and KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ081-082-084>086-
089-093-095>098.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Aug 12, 10:38 AM MST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Mon Aug 12 2024

COZ058>089-093>099-131745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Mon Aug 12 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Heavy rains capable of producing flash flooding will be possible
this afternoon and into tonight over most of the plains,
including the Pueblo and Colorado Springs region.  In addition,
strong to marginally severe thunderstorms will be possible over
all of the plains and adjacent southern mountain later this
afternoon into this evening.

The combination of abundant low level moisture, sufficient wind
shear and an upper level disturbance will allow for thunderstorms
to develop over the mountains by early afternoon, and then push
out onto the plains later this afternoon.  With lots of
instability available, the storms will intensify and will be
capable of producing heavy rain capable of producing flash
flooding.  The greatest threat of flash flooding on the plains
will be along and north of highway 50.

In addition, strong to marginally severe thunderstorms will be
possible across all of the plains and adjacent southern mountains.
Wind gusts to 60 mph and hail the size of ping pong balls are
expected.

In the interior mountains and valleys, locally heavy rains will be
possible. There has been an increase in rock and mud slides in the
mountains over the last few days, and with additional heavy rain
possible, the mud and rock slide threat will continue.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain showers and thunderstorms are expected for much of the region
Tuesday and Wednesday, with the greatest coverage along and around
the mountains. Some storms across the valleys and plains may become
strong to severe Tuesday and Wednesday, with severe wind gusts and
large hail the primary hazards. Conditions dry out Thursday and
Friday, with showers and storms returning over the weekend. Any more
organized storm may produce heavy rain Tuesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over ALL of the region this afternoon and tonight.

Hodanish

In the hours before

Special weather statement, Aug 12, 1:09 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT Mon Aug 12 2024

COZ071-122045-
Southern San Luis Valley CO-
209 PM MDT Mon Aug 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ALAMOSA...WEST CENTRAL
COSTILLA AND EAST CENTRAL CONEJOS COUNTIES THROUGH 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sanford, or 15 miles south of San Luis Valley Airport, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sanford and San Acacio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3726 10594 3736 10580 3736 10574 3746 10562
      3725 10543 3711 10585
TIME...MOT...LOC 2009Z 235DEG 18KT 3723 10579

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Aug 12, 1:16 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
216 PM MDT Mon Aug 12 2024

COZ081-084-085-122045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
216 PM MDT Mon Aug 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EL PASO COUNTY
THROUGH 245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cascade, or 7 miles northwest of Colorado Springs, moving northeast
at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado Springs, Monument, Air Force Academy, Manitou Springs,
Chipita Park, Gleneagle, Cimarron Hills, and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3882 10501 3891 10502 3908 10482 3886 10459
TIME...MOT...LOC 2016Z 236DEG 12KT 3889 10494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Aug 12, 1:55 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
255 PM MDT Mon Aug 12 2024

COZ071-074-075-122130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
255 PM MDT Mon Aug 12 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COSTILLA COUNTY THROUGH
330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Acacio, or 21 miles southeast of San Luis Valley Airport, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Luis and San Acacio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3715 10559 3727 10566 3743 10541 3726 10523
TIME...MOT...LOC 2055Z 243DEG 15KT 3725 10555

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MG
Local storm report, Aug 12, 2:10 PM MST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
310 PM MDT Mon Aug 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Rain             5 SSE Air Force Academy 38.93N 104.85W
08/12/2024  M0.53 Inch       El Paso            CO   Trained Spotter

            fell in 30 min along with pea size hail.

&&
Local storm report, Aug 12, 2:27 PM MST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
327 PM MDT Mon Aug 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Rain             3 NE Manitou Springs    38.88N 104.86W
08/12/2024  E1.50 Inch       El Paso            CO   Public

&&
Special weather statement, Aug 12, 2:48 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Mon Aug 12 2024

COZ093-097-122215-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
348 PM MDT Mon Aug 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OTERO AND
NORTHWESTERN BENT COUNTIES THROUGH 415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Las Animas, or 10 miles northeast of North La Junta,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Las Animas, John Martin Reservoir, and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3796 10338 3804 10344 3819 10335 3811 10310
TIME...MOT...LOC 2148Z 215DEG 15KT 3803 10336

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MG

The radar

The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, El Paso

When
August 12, 2:50 PM MST
Where
El Paso County, 3.44 mi ENE of Manitou Spgs
Reported by
Public
Coordinates
38.881, -104.862

A public source reported heavy rain with a total amount of 1.5 inches in a short period of time due to a strong storm.

Hail, Las Animas

When
August 12, 4:02 PM MST
Where
Las Animas County, 8.58 mi SSE of Kim
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.130, -103.310

A COOP Observer reported hail of .88 inches in diameter.

Hail, Crowley

When
August 12, 6:15 PM MST
Where
Crowley County, Olney Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
38.170, -103.950

A public source reported hail of 1.5 inches in diameter.

Hail, Crowley

When
August 12, 6:15 PM MST
Where
Crowley County, 1.76 mi NE of Olney Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.190, -103.930

A trained spotter reported hail of 0.88 inches in diameter.

Thunderstorm Wind, Pueblo

When
August 13, 3:20 PM MST
Where
Pueblo County, 1.59 mi N of Pueblo
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.283, -104.608

Public reported thunderstorm wind damage. Trees down near mineral palace park.

Thunderstorm Wind, Pueblo

When
August 13, 3:23 PM MST
Where
Pueblo County, 1.29 mi WNW of Pueblo
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.266, -104.632

Public reported tree down in a backyard. Extensive damage to the tree and branches. The tree came down on and destroyed a wooden fence.

Hail, Pueblo

When
August 13, 3:24 PM MST
Where
Pueblo County, 2.34 mi NNE of Pueblo
Measured
0.88 in hail
Reported by
Public
Coordinates
38.290, -104.590

A public source reported hail of 0.88 inches in diameter.

Thunderstorm Wind, Pueblo

When
August 13, 3:30 PM MST
Where
Pueblo County, 3.76 mi N of Pueblo
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.314, -104.621

Public reported thunderstorm wind damage. Blown down trees and limbs up to 16 inches in diameter. Time estimated by radar.

Thunderstorm Wind, Pueblo

When
August 13, 3:30 PM MST
Where
Pueblo County, 3.06 mi N of Pueblo
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.304, -104.615

Public reported thunderstorm wind damage. Roof blown off of building. Time is estimated based on radar.

Hail, Pueblo

When
August 13, 3:35 PM MST
Where
Pueblo County, 3.53 mi WNW of (Pub)pueblo Muni Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.310, -104.580

A trained spotter reported hail of 0.88 inches in diameter.

Thunderstorm Wind, Pueblo

When
August 13, 3:37 PM MST
Where
Pueblo County, 3.41 mi NNE of Pueblo
Measured
50 kt (58 mph) measured gust
Reported by
NWS Employee
Coordinates
38.308, -104.595

NWS employee reported a measured thunderstorm wind gust of 58 mph.

Thunderstorm Wind, Pueblo

When
August 13, 4:04 PM MST
Where
Pueblo County, 2.55 mi NE of Pueblo
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.283, -104.574

Public reported thunderstorm wind damage. Branches snapped on some smaller trees, and one window broken on the front of a convenience store.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212974, 1212967, 1212968, 1212969, 1212978, 1212979, 1212970, 1212980, 1212982, 1212971, 1212983, 1212985.